Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Dodge City, KS

May 23, 2003Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2003, 5:05 AM CDT for Stafford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 5:05 AM CDT (10:05 UTC)
Expired
May 23, 2003, 5:45 AM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 231005
SVRDDC
KSC185-231045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 545 AM CDT

* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF DILLWYN...OR ABOUT 6 MILES
  SOUTH OF RADIUM...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  ST. JOHN AT 510 AM CDT
  STAFFORD AT 525 AM CDT
  ZENITH AT 530 AM CDT
  NEOLA AT 535 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.

LAT...LON 3824 9890 3799 9889 3799 9901 3782 9900
          3782 9848 3823 9848

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 23, 2:20 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT FRI MAY 23 2003

DAYS 1-2...

...RAIN AND THUNDERSTORMS THE MAIN CONCERN FRIDAY NIGHT AND
SATURDAY...

PERSISTENT NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND. THIS PATTERN WILL KEEP H8-7 BAROCLINIC ZONE
IN VICINITY OF WESTERN KANSAS. ITEM OF MOST SHORT TERM CONCERN IS
DEVELOPING NOCTURNAL CONVECTION AS OF THE TIME OF THIS WRITING
(07Z) NORTH OF HAYS.  LOOKING AT RADAR TRENDS, WOULD EXPECT THESE
DEVELOPING STORMS TO REACH TREGO/ELLIS COUNTY BY 09Z.  HAVE GONE
WITH A 50 POP FOR THE FAR EASTERN COUNTIES THROUGH THE FIRST PART
OF THE DAY TOMORROW AS THESE STORMS WILL LIKELY PERSIST THROUGH AT
LEAST MIDDAY.  SUBSIDENCE IN THE WAKE OF THIS MCS TOMORROW WILL
KEEP SOUTHWEST KANSAS DRY DURING THE DAY.

A RENEWED AREA OF STORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY
OVER THE HIGHER TERRAIN OF NORTHEASTERN COLORADO...NORTH INTO
NORTHERN NEBRASKA.  THE ACTIVITY THAT DEVELOPS IN FAVORABLE
ELEVATED HEATING (PALMER DIVIDE AND CHEYENNE RIDGE) WOULD MOVE INTO
WEST CENTRAL KANSAS IN THE LATE EVENING.  MEANWHILE, INCREASING
FRONTOGENETIC FORCING/MID LEVEL DEFORMATION OVER NORTHERN PORTIONS OF
THE CENTRAL PLAINS...AHEAD OF A POTENT VORT LOBE BEHIND THE GREAT
LAKES TROUGH/UPPER LOW...WILL MAINTAIN UPWARD VERTICAL MOTION FOR
DEVELOPMENT/MAINTENANCE OF LARGE MCS OVER NEBRASKA OVERNIGHT
TONIGHT. THIS WILL MOVE INTO NORTHERN KANSAS AFTER ROUGHLY 09Z, AND
CONTINUE SOUTHWARD IN LARGE SCALE ASCENT...H7 COLD ADVECTION...
THROUGH KANSAS EARLY SATURDAY. MUCH OF SOUTHERN KANSAS WOULD RECEIVE
BENEFICIAL RAINFALL, HOWEVER PUTTING A SIGNIFICANT HAMPER TO OUTDOOR
HOLIDAY ACTIVITIES. A LARGE AREA OF GREATER THAN ONE INCH
PRECIPITATION LOOKS QUITE LIKELY, ESPECIALLY OVER THE SOUTHERN AND
EASTERN ZONES OF MY CWA BY SATURDAY AFTERNOON.  WILL LOOK FOR THE
PCPN TO SHUT OFF AFTER 21Z, WITH LINGERING CLOUDS FOR THE REST OF THE
DAY. THIS WILL PUT A DENT IN HIGH TEMPS, WITH 72 OR 73 AT BEST FOR
HIGHS.

WHILE THERE WILL BE AN ASSOCIATED SEVERE WEATHER THREAT WITH THE
STORMS LATE FRIDAY NIGHT/SATURDAY, APPEARS THAT THE MAIN THREAT
WOULD BE SOME LARGE HAIL WITH DAMAGING WIND GUSTS AS WELL.  THE
BEST THREAT FOR SVRWX WOULD LIKELY OCCUR BEFORE 12Z WHEN LLJ IS MOST
PREVALENT.

DAYS 3-7...

PREFER THE GOING EXTENDED PACKAGE AS IS, AND THUS NO CHANGES PLANNED
AT THIS TIME. LATEST AVN MODEL RUN SUGGESTS PERHAPS A SHORT WAVE
CROSSING CLOSE TO THE CWA FROM THE NORTHWEST TO THE SOUTHEAST SUNDAY
NIGHT, AND GOING 30 POPS REFLECT THIS THINKING.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 78 60 73 55 / 30 50 60 40
GCK 79 60 74 54 / 30 60 60 40
EHA 83 61 77 54 / 20 50 60 40
LBL 82 60 76 55 / 30 50 60 40
HYS 75 58 72 55 / 40 60 60 20
P28 75 63 74 56 / 50 50 60 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, May 23, 4:56 AM CDT, 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF
SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP
OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD
SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 10
PM. AFTER MIDNIGHT, THE STORMS ARE EXPECTED TO EXPAND IN COVERAGE
WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND
GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY
PROMOTE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE
COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH
SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH
LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
PREPARED FOR ACTIVATION AFTER 10 PM OVER ALL OF SOUTHWEST KANSAS
ALONG AND NORTH OF THE ARKANSAS RIVER.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:42 AM CDTSevere Thunderstorm WarningDDCPratt48 min
May 23, 10:02 AM CDTSevere Thunderstorm WarningDDCPratt43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.